Reumofan Plus and Reumofan Plus Premium have been touted as “natural dietary supplements” by their Mexican manufacturer, Riger Naturals, and used by people who have arthritis, osteoporosis, muscle pain, and bone cancer among other conditions. Now, the Mexican Ministry of Health has issued an order for Riger to recall the supplements. Laboratory examinations by the Food and Drug Administration (FDA) have found that these two dietary supplements contain some potentially dangerous “undeclared active” ingredients found in prescription drugs, including dexamethasone.
The FDA issued two warnings about these supplements, one in June after examining Reumofan Plus, and this latter one, after looking more closely at Reumofan Plus Premium. Sarah Clark-Lynn, a spokesperson for the FDA, says that the FDA has received many reports of adverse events related to Reumofan Plus and Reumofan Plus Premium, some of which have included liver injury, severe bleeding, leg cramps and swelling, stroke and death.
Further laboratory analyses discovered some of the ingredients in Reumofan Plus and Reumofan Plus Premium have other dangerous side effects, which prompted FDA’s more serious warning. Dexamethasone is a corticosteroid used for inflammatory conditions and can suppress the immune system preventing the body from fighting off other disease challenges. It can also raise blood sugar levels, which can be serious in people with diabetes. This ingredient has been known even to be associated with some psychiatric effects. When used long-term, the side effects have been known to include damage to the adrenal glands, impairing hormonal functions. When use is suddenly discontinued, patients have identified withdrawal side-effects, such as fatigue, nausea, muscle and joint pain, low blood pressure, low blood sugar, dizziness and vomiting.
Two other ingredients in these dietary supplements which have marked side-effects were also identified, Diclofenac sodium, an NSAID—known to increase the risk of cardiovascular problems—and methocarbamol, which can cause drowsiness. People who take these dietary supplements need to be aware these ingredients are present. Often consumers are attracted to dietary supplements due to the fact they use labeling with claims such as “all natural” and supposedly do not contain synthetic drugs; however, the “hidden ingredients” in these dietary supplements can lead to serious life-threatening health issues and events. The FDA is now requesting physicians to report any known side-effects associated with these dietary supplements and the drugs they contain to the FDA MedWatch Safety Information and Adverse Event Reporting Program.